Funnel Cloud, Pembina
- When
- June 12, 6:43 PM CST to 6:48 PM CST
- Where
- Pembina County, 3.18 mi E of Walhalla
- Reported by
- Law Enforcement
- Coordinates
- 48.920, -97.830
Pembina County Dispatch relayed a report of a funnel cloud 4 miles east of Walhalla.
In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
In the afternoon and evening of June 12th, severe storms spawned off a theta-e boundary. Initial mode was discrete supercells. Main hazards were hail and winds, with the tornado threat fairly limited. Only one funnel cloud was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 5:22 PM CST, 1 hour 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 622 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Scattered severe thunderstorms this afternoon in northwest Minnesota. All hazards possible with up to 2" hail, wind to 70mph, and isolated tornadoes. - There is a 15 percent probability of another round of severe thunderstorms on Monday. && .UPDATE... Issued at 622 PM CDT Wed Jun 12 2024 Strongest storms in west central MN have moved into NE MN and central MN this evening. We continue to monitor the storms up in Cavalier, Pembina, and Kittson counties as strong surface vorticity is noted along with MLCAPE. In southeastern ND we are starting to loose the heat and instability this evening limiting further development for that area. Northern MN is currently seeing the atmosphere stabilize slowly. && .DISCUSSION... Issued at 344 PM CDT Wed Jun 12 2024 ...Synopsis... Main upper wave still over southern Saskatchewan, with surface low over the central Red River Valley. Starting to get some towering cumulus clouds in portions of our CWA, although anvils have quickly been orphaned. Still, getting some ML CAPE up into the 1500-2000 J/kg range, and effective shear is around 40 to 50 kts. Special sounding from UND in Grand Forks had fairly dry in the low layers, and this fits with surface obs that have been mostly in the 50s on the ND side of the river. This does not rule out the formation of supercell thunderstorms that could produce hail 2 inches or larger however, and there will be a severe thunderstorm watch coming out shortly. Winds up to 70 mph and even an isolated tornado not out of a question, but continue to think hail will be the main threat. The cells will move quickly off into central MN during the later part of the evening after 00Z. A second shortwave will be digging into MN during the day tomorrow, with some additional showers and thunderstorms in the far north and northwestern portions of the CWA. A few of the ensemble members have CAPE values of around 1000 J/kg tomorrow afternoon as this shortwave comes through, but that is well above the ensemble mean of 500 J/kg. Think we will see some thunder chances, but at this point think probabilities of severe will be less than 5 percent. Upper ridging will move into the Plains then transition to southwesterly flow for Friday and into the weekend. Some precipitation chances with weak ridge riding shortwaves, but predictability is low for any impacts other than rainfall as destabilization is uncertain and shear is not impressive. Better shear on Monday as stronger southwesterly flow sets up and a surface boundary arrives over the Northern Plains. Type of impacts are still uncertain, but there is a 15 percent chance for severe storms to develop for the start of the work week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 622 PM CDT Wed Jun 12 2024 Isolated strong storms continue to move along the International Border in Pembina, Cavalier, and Kittson counties this hour. These should remain away from the TAF sites. BJI and TVF continue to see the chance for isolated stronger storms through 4z. Otherwise, skies are mostly clear with a FEW to SCT clouds in the mid levels. Winds will turn toward the west by the morning, with increased gusts in DVL, TVF, FAR, and GFK 16-19z through the end of the TAF period. Winds gusts may reach 25kts during the afternoon tomorrow. Isolated chance for thunderstorms once again tomorrow afternoon around 20-22z for BJI and TVF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Spender DISCUSSION...JR AVIATION...Spender
Hazardous Weather Outlook National Weather Service Grand Forks ND 1031 AM CDT Wed Jun 12 2024 NDZ006-014-015-024-026-028-038-131545- Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-NDZ007-008-016-027-029-030-039-049-052>054-131545- West Polk-Norman-Clay-Kittson-West Marshall-Cavalier-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland-Western Walsh- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for isolated severe thunderstorms this afternoon into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027>032-040-131545- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 1031 AM CDT Wed Jun 12 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for isolated to scattered severe thunderstorms this afternoon and into early evening. The main hazards will be large hail up to 2 inches in size and wind gusts up to 70 mph. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Grand Forks ND
512 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Breckenridge 46.26N 96.59W
06/12/2024 E1.00 Inch Wilkin MN Broadcast Media
Photo of Quarter sized hail relayed by
Broadcast Media.
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
542 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.25 Inch Hubbard MN Public
Public relays photo of half dollar sized
hail via social media.
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
546 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Hail 3 E Nevis 46.97N 94.78W
06/12/2024 M1.00 Inch Hubbard MN Public
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
550 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail Nevis 46.97N 94.84W
06/12/2024 M1.00 Inch Hubbard MN Public
Photo of quarter sized hail in Nevis city
limits.
&&Preliminary Local Storm Report
National Weather Service Grand Forks ND
720 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 10 S Bemidji 47.34N 94.88W
06/12/2024 M1.50 Inch Hubbard MN Public
Ping pong ball sized hail 10 miles south of
Bemidji.
&&The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Pembina County Dispatch relayed a report of a funnel cloud 4 miles east of Walhalla.
Multiple trees damaged in a shelter belt. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189162, 1189163.